Alert archive / Kentucky / River Flood Advisories in 2020
River Flood Advisory 21, NWS Louisville, KY
NWS Louisville, KY issued this river flood advisory at May 19, 2020, 5:03 AM EDT for Franklin County, Kentucky. It took effect at May 19, 2020, 6:00 AM EDT. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 5:03 AM EDT (09:03 UTC)
- In effect from
- May 19, 2020, 6:00 AM EDT
- Expired
- May 19, 2020, 8:24 AM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
County Franklin County, KY
The radar
The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Elkhorn Creek at Peaks Mill (PKMK2). The gauge peaked at 11.51 ft at May 19, 2020, 11:00 PM EDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03289500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
062
WGUS83 KLMK 190903
FLSLMK
Flood Statement
National Weather Service Louisville KY
503 AM EDT Tue May 19 2020
...The National Weather Service in Louisville KY has issued a Flood
Advisory for the South Fork Licking River...Licking River...Elkhorn
Creek...
South Fork Licking River at Cynthiana
Licking River at Blue Licks Spring
Elkhorn Creek Near Peaks Mill
affecting the following counties in Kentucky...Franklin...Harrison...
Nicholas...Robertson.
KYC097-200303-
/O.NEW.KLMK.FL.Y.0019.200519T0930Z-200520T1500Z/
/CYNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
503 AM EDT Tue May 19 2020
The National Weather Service in Louisville KY has issued a
* Flood Advisory for
the South Fork Licking River at Cynthiana.
* until Wednesday morning.
* At 4:30 AM Tuesday the stage was 13.1 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will rise to near 20 feet this afternoon.
&&
LAT...LON 3829 8433 3853 8446 3857 8434 3849 8429
3835 8422
$$
KYC181-201-200303-
/O.NEW.KLMK.FL.Y.0020.200519T1200Z-200521T1800Z/
/BLSK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
503 AM EDT Tue May 19 2020
The National Weather Service in Louisville KY has issued a
* Flood Advisory for
the Licking River at Blue Licks Spring.
* from this morning to Thursday afternoon.
* At 4:00 AM Tuesday the stage was 17.7 feet.
* Flood stage is 25.0 feet.
* Forecast...The river will rise to near 25 feet Wednesday early
afternoon.
&&
LAT...LON 3828 8387 3847 8417 3857 8426 3858 8413
3848 8401 3835 8379
$$
KYC073-200303-
/O.NEW.KLMK.FL.Y.0021.200519T1000Z-200521T1800Z/
/PKMK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
503 AM EDT Tue May 19 2020
The National Weather Service in Louisville KY has issued a
* Flood Advisory for
the Elkhorn Creek Near Peaks Mill.
* until Thursday afternoon.
* At 4:15 AM Tuesday the stage was 6.9 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will rise above 8.0 feet early this
morning and could exceed Flood Stage by this afternoon.
A Flood Warning may be needed later this morning.
&&
LAT...LON 3820 8476 3820 8484 3834 8486 3835 8479
$$
EBW1 follow-up statement
336 WGUS83 KLMK 191224 FLSLMK Flood Statement National Weather Service Louisville KY 824 AM EDT Tue May 19 2020 ...The Flood Advisory is cancelled for the Elkhorn Creek... Elkhorn Creek Near Peaks Mill affecting the following counties in Kentucky...Franklin. KYC073-191254- /O.CAN.KLMK.FL.Y.0021.000000T0000Z-200521T1800Z/ /PKMK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 824 AM EDT Tue May 19 2020 The Flood Advisory is cancelled for THE Elkhorn Creek Near Peaks Mill. The Advisory has been replaced with a Warning. * At 7:15 AM Tuesday the stage was 8.1 feet. * Flood stage is 10.0 feet. * Forecast...The river will rise to near 13.0 feet this evening. && LAT...LON 3820 8476 3820 8484 3834 8486 3835 8479 $$ CG
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood advisory went out at May 19, 4:26 AM EDT, 37 minutes earlier.
Area forecast discussion, May 19, 4:26 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
426 AM EDT Tue May 19 2020
.Forecast Update...
Issued at 430 AM EDT Tue May 19 2020
Decided to remove a few of the western counties from the Flash Flood
Watch as forecast rainfall through tonight is only about .5"-.75" in
those areas. Latest data continues to support the heaviest rain ever
so slightly farther east over the rest of the watch. Therefore,
removed Oldham, Spencer, Washington, Russell, and Clinton counties.
Updated products already out.
&&
.Short Term...(Today and tonight)
Issued at 300 AM EDT Tue May 19 2020
Skies are mostly cloudy across the area, although there are a few
breaks at times, which is allowing for some transient dense fog.
Keeping an eye on things, but overall any visibilities below half a
mile have been too short-lived to warrant anything more than fog
mention in the ZFP/HWO. If it becomes more persistent later this
morning, will consider heavier messaging.
A deep low pressure area will continue to wobble slowly southward
over the region through today and tonight. The most persistent
rainfall will continue to pivot along the nearly stalled surface
front, and to the east of the upper low where a low level jet around
30-35 knots will continue to help transport deeper moisture into the
area. The steady moisture transport into our far east and northeast
CWA will keep precipitable water values around 1.5". Given the high
PWAT values, and persistent training of light to moderate rainfall
an axis of higher rainfall totals is expected over the Flash Flood
Watch, which will add to already wet/saturated soils and exacerbate
any ongoing nuisance flooding. In addition, the Kentucky and Licking
River basins may experience some flooding. Will call for an
additional 1 to 2 inches over the Flash Flood Watch area, with
locally higher amounts up to 3 inches possible along the I-75
corridor through Wednesday morning. The western tier of counties in
the Flash Flood Watch are more likely to see only a half to 1" of
rain through that time, and considered removing it, however will
wait and see how things materialize this morning before completely
taking that area out of the flood threat.
Otherwise, expect the rest of the CWA to the west of the Watch to
experience scattered to numerous showers (and perhaps a rumble of
thunder) later this afternoon and evening as low level lapse rates
steepen a bit. Soundings seem to indicate that some 10-15 K foot
showers could develop, and this is backed up by model data as well.
Included a slight chance of thunder, but much of this will depend on
getting at least some surface heating. This may be hard to come by
under heavy cloud cover. Will call for most spots getting into the
upper 60s to around 70, but the far east CWA on the other side of
the boundary and where rain persists will stay more in the low to
mid 60s.
Scattered to numerous showers continue into tonight, with the best
focus continuing over our east and NE CWA. A small diurnal trend is
expected as temps only fall back to the 50s under heavy cloud cover.
.Long Term...(Wednesday through Monday)
Issued at 315 AM EDT Tue May 19 2020
Blocking high pressure over the Upper Midwest and Great Lakes is
forecast to keep an upper level closed low over the TN and OH
Valleys through the end of the work week. Unfortunately, that is
still expected to result in plenty of clouds and occasionally
showery weather Wednesday through Friday. Wednesday does not look
like a washout, but areas in southern KY (especially Lake Cumberland
area) and the Bluegrass Region of central KY are more likely to see
a period of scattered to numerous showers. Highs will range from the
lower 60s in the northeast to the lower 70s in the southwest.
The upper low moves directly over central KY on Thursday. Scattered
showers are again expected, with the highest PoPs east of I-65.
Highs should end up around 70. The low continues wobble northward
and then off to the northeast heading into Friday. This does allow
heights and thicknesses to begin a steady rise, which will allow
temperatures to climb into the mid and upper 70s on Friday. There is
decent agreement in the general synoptic pattern aloft between the
12z EPS and new 00z GEFS. They do both show an amplifying ridge
aloft through the weekend. However, significant uncertainty remains
regarding surface features and mesoscale details, including the
potential for diurnal convection. Will have to continue to lean on
multiple days of at least slight chance to chance PoPs. NBM solution
does push daily highs into the 80s this weekend into early next
week, and that looks good at this point.
&&
.Aviation...(06Z TAF Issuance)
Issued at 142 AM EDT Tue May 19 2020
A deep low pressure system will wobble over the region through this
TAF cycle and beyond, bringing messy conditions. LEX will get the
worst through this forecast as a steady stream of light to moderate
rain will work S to N across the region. Expect persistent 2-6 SM
visibilities along with ceilings mostly in the IFR range. Elsewhere,
a mostly dry forecast should prevail, however expect lowering
ceilings into mainly the low MVFR range. Perhaps a period of brief
IFR is possible an hour or two either side of sunrise. Look for
light and variable winds, along with a few showers (VCSH mention for
now) in the afternoon. Some improvement to ceilings could occur by
the afternoon, especially at HNB/BWG.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through this evening for INZ079.
KY...Flash Flood Watch through this evening for KYZ032>037-039>043-
047>049-055>057-066-067.
&&
Update...BJS
Short Term...BJS
Long Term...EBW
Aviation...BJSHazardous weather outlook, May 19, 4:14 AM EDT, 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Louisville KY 414 AM EDT Tue May 19 2020 INZ079-KYZ032>037-039>043-047>049-055>057-066-067-200815- Jefferson-Trimble-Henry-Shelby-Franklin-Scott-Harrison-Anderson- Woodford-Fayette-Bourbon-Nicholas-Mercer-Jessamine-Clark-Boyle- Garrard-Madison-Casey-Lincoln- Including the cities of Madison, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville, Winchester, Danville, Lancaster, Richmond, Liberty, and Stanford 414 AM EDT Tue May 19 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Additional rounds of showers are expected through tonight. Heavy rainfall will be possible with these showers and a Flash Flood Watch is in effect for the eastern portions of the outlook area. For more specific details, please see the Flash Flood Watch product. In addition, patchy fog may reduce visibilities this morning. Use caution if traveling. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Period of showers and a few thunderstorms are expected across the outlook area through the remainder of the week. The heaviest rainfall is expected to occur in the Bluegrass region of central Kentucky. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall totals and any observed flooding. INZ076>078-083-084-089>092-KYZ023>031-038-045-046-053-054-061>065- 070>078-081-082-200815- Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark- Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson- Oldham-Spencer-Nelson-Larue-Marion-Butler-Edmonson-Hart-Green-Taylor- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Taylorsville, Bardstown, Springfield, Hodgenville, Lebanon, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 414 AM EDT Tue May 19 2020 /314 AM CDT Tue May 19 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Additional rounds of showers are expected overnight. Heavy rainfall will be possible with these showers and a Flash Flood Watch is in effect for the eastern portions of the outlook area. For more specific details, please see the Flash Flood Watch product. In addition, patchy fog may reduce visibilities this morning. Use caution if traveling. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Period of showers and a few thunderstorms are expected across the outlook area through the remainder of the week. The heaviest rainfall is expected to occur in the Bluegrass region of central Kentucky. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall totals and any observed flooding. BJS
In the hours before
Special weather statement, May 19, 4:48 AM EDT, 15 minutes before
Special Weather Statement National Weather Service Louisville KY 448 AM EDT Tue May 19 2020 INZ092-KYZ029>031-034-038-045-046-054-065-191300- Clark-Bullitt-Jefferson-Oldham-Shelby-Spencer-Nelson-Washington- Marion-Taylor- Including the cities of Jeffersonville, Shepherdsville, Louisville, La Grange, Shelbyville, Taylorsville, Bardstown, Springfield, Lebanon, and Campbellsville 448 AM EDT Tue May 19 2020 ...PATCHY DENSE FOG THIS MORNING... Recent rainfall combined with a lot of low level moisture is contributing to patchy dense fog this morning on the eastern side of the Louisville metro down through portions of central KY. Visbilities may be reduced to a quarter mile or less over short distances. Use caution if traveling this morning. The fog should diminish an hour or two after sunrise. BJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:04 PM EDT | Areal Flood Advisory | LMK | Bourbon, Clark, Harrison, Nicholas | 3 hr |
| May 18, 10:49 PM EDT | River Flood Warning | LMK | Bourbon | 55 hr |
| May 19, 1:04 AM EDT | Areal Flood Advisory | LMK | Bourbon, Casey, Clark, Fayette, Garrard, Harrison and 6 more | 6 hr |
| May 19, 5:03 AM EDT | River Flood Advisory | LMK | Harrison | 3 hr |
| May 19, 5:03 AM EDT | River Flood Advisory | LMK | Nicholas, Robertson | 3 hr |
| May 19, 5:26 AM EDT | Flash Flood Warning | LMK | Bourbon, Clark, Harrison, Nicholas | 3 hr |
| May 19, 6:56 AM EDT | Areal Flood Advisory | LMK | Bourbon, Clark, Fayette, Franklin, Garrard, Harrison and 6 more | 6 hr |
| May 19, 7:13 AM EDT | River Flood Warning | LMK | Harrison | 49 hr |
| May 19, 7:51 AM EDT | River Flood Warning | LMK | Nicholas, Robertson | 3 days |
| May 19, 8:07 AM EDT | River Flood Warning | LMK | Franklin | 45 hr |
| May 19, 8:32 AM EDT | Areal Flood Warning | LMK | Bourbon, Clark, Harrison, Madison, Nicholas | 3 hr |
| May 19, 11:12 AM EDT | Flash Flood Warning | LMK | Bourbon, Clark, Fayette, Harrison, Jessamine, Madison and 2 more | 6 hr |
| May 19, 12:48 PM EDT | Areal Flood Warning | LMK | Bourbon, Nicholas | 6 hr |
| May 19, 3:52 PM EDT | River Flood Warning | LMK | Garrard, Jessamine | 28 hr |
| May 19, 3:53 PM EDT | River Flood Advisory | LMK | Clark, Madison | 35 hr |
| May 19, 3:53 PM EDT | River Flood Advisory | LMK | Carroll, Henry, Owen | 18 hr |
| May 19, 5:12 PM EDT | Areal Flood Warning | LMK | Bourbon, Clark, Harrison, Nicholas | 6 hr |
Nearby
River Flood Advisories in Kentucky, 2020Every river flood advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.